Mississippi, 2009Hail and Damaging Wind in Mississippi, May 15, 2009
May 15, 2009 · NWS JAN · 5 events in 4 counties and zones
During the afternoon of the 15th isolated severe storms moved across Central Mississippi. There were some reports of hail and one of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of the 15th isolated severe storms moved across Central Mississippi. There were some reports of hail and one of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 2:20 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 15, 2:20 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI MAY 15 2009
.DISCUSSION...
THIS AFTN/TONIGHT...
AS OF THIS DISCUSSION...CONVECTION IS STILL STRUGGLING TO INCREASE
IN COVERAGE AND INTENSITY ALONG SEA-BREEZE INDUCED BOUNDARY THAT IS
SLOWLY SHIFTING NORTH...HOWEVER THERE IS STILL A LOT OF INSOLATION
LEFT THIS AFTN AND ACTIVITY MAY STILL INCREASE OVER THE NEXT COUPLE
OF HOURS. FORECAST THINKING IS STILL THE SAME AS IT WAS THIS
MORNING: A SUBTLE MID LEVEL TROUGH AXIS...PRECIPITABLE WATER AIRMASS
>1.5 INCHES...AND PLENTY OF INSOLATION ARE COMBINING TO CREATE A
MOIST AND
VERY UNSTABLE AIRMASS OVER THE FORECAST AREA WITH MIXED LAYER CAPE
>2500 J/KG. SHEAR IS SUMMER-LIKE AND IS SUPPORTING SCATTERED
DISORGANIZED CONVECTION WITH CONTINUED HEATING. 12Z LOCAL WRF RUNS
SHOWED SCATTERED AFTN SHOWER/TSTM DEVELOPMENT...ESPECIALLY ALONG AND
EAST OF THE NATCHEZ TRACE CORRIDOR AND THIS SHOULD CONTINUE UNTIL
ABOUT SUNSET. KJAN MORNING MODIFIED SOUNDING SHOWS AN 850-500MB TEMP
DIFFERENCE OF 29F AND SUBSTANTIAL DCAPE SUGGESTING A FEW SEVERE WET
MICROBURSTS WILL BE POSSIBLE WITH THE PULSE TYPE STORMS. AS THE SUN
SETS...THE CONVECTION WILL FIZZLE OUT LEADING TO A QUIET WEATHER
NIGHT.
SATURDAY AND SATURDAY NIGHT...A MAJOR POLAR STREAM SHORTWAVE TROUGH
WILL SEND A STRONG COLD FRONT INTO NORTHERN PORTIONS OF THE
ARKLAMISS SATURDAY EVENING. THE FRONT WILL PASS THROUGH THE ENTIRE
AREA BY LATE SUNDAY MORNING. AHEAD OF THE FRONT...THE AIR WILL
BECOME VERY UNSTABLE SATURDAY AFTN WITH MIXED LAYER CAPE >2000 J/KG.
SHEAR WILL BE WEAK AHEAD OF THE FRONT AND EXPECT SCATTERED
DISORGANIZED CONVECTION TO DEVELOP BY LATE MORNING/AFTN. AS THE
FRONT MOVES INTO THE AREA LATE SATURDAY...INCREASING SHEAR (0-6KM 20
TO 30KT) AND STRONG LOW-LEVEL CONVERGENCE WILL HELP TO ORGANIZE
CONVECTION MAKING FOR FAIRLY WIDESPREAD COVERAGE OF SHOWERS/TSTMS
SAT NIGHT. A FEW STRONG TO SEVERE STORMS SEEM PLAUSIBLE BASED ON
LATEST GUIDANCE...AND PRECIP WATER VALUES GREATER THAN 1.5 INCHES
WILL SUPPORT SOME HEAVY RAIN. THE GFS INDICATES SOME BACKING OF THE
FLOW ABOVE THE FRONTAL INVERSION SUNDAY MORNING THAT COULD RESULT IN
A SECOND WAVE OF LESS CONVECTIVE RAIN/ISOLATED TSTMS NORTH OF THE
SURFACE BOUNDARY. IF THIS WERE TO OCCUR...HEAVY RAINFALL COULD BECOME
A CONCERN. THE 12Z ECMWF AND GFS ENSEMBLE MEAN ARE NOT AS BULLISH
WITH THIS SCENARIO AND ACTUALLY GENERATE VERY LITTLE PRECIP FOR
SUNDAY...SO THERE IS STILL SOME UNCERTAINTY. REGARDLESS OF THE
PRECIPITATION COVERAGE SUNDAY...THERE WILL BE MUCH COOLER AIR
PUSHING INTO THE AREA. SHOULD CLOUDS/RAIN LINGER...IT WILL MAKE FOR
AN ATYPICALLY COOL MID MAY DAY WITH TEMPERATURES PERHAPS FALLING
INTO THE 50S AND HOLDING THERE FOR A WHILE. /EC/
SUNDAY NIGHT THROUGH FRIDAY...A 1030MB+ SURFACE HIGH PROGGED TO
SLIDE FROM THE MID MS VALLEY SUNDAY NIGHT INTO THE OH VALLEY MONDAY.
THIS SYSTEM WILL GIVE US SOME DRIER/MUCH COOLER AIR FOR THE FIRST
FEW DAYS OF NEXT WEEK AS IT MOVES EWD. PWATS DROP TO LESS THAN 0.35
INCHES ON MONDAY AS JUST ABOUT ALL MODELS SHOW 850MB TEMPS DOWN TO
AT LEAST 10C OR SLIGHTLY COOLER. THESE VALUES WOULD TRANSLATE TO
LOWS 48-53F AND HIGHS 71-75F DEPENDING ON LINGERING HIGH LEVEL CLOUD
COVER WITH UPPER TROUGH PASSAGE.
GFS HAS BACKED OFF ON LIMITED MOISTURE RETURN WWD ACROSS THE GULF
STATES TUESDAY AND CHOOSING INSTEAD TO DEVELOP A MORE ROBUST
VERTICALLY STACKED CIRCULATION IN THE SERN GULF WEDNESDAY/THURSDAY.
THIS CRITICAL FEATURE WILL PROBABLY BACK WWD ACROSS THE GULF ON
FRIDAY ALTHOUGH THE ECMWF IS NOW HOLDING IT OVER FL LONGER AND INTO
THE MEMORIAL DAY WEEKEND. THE NET RESULT WILL BE SEVERAL DAYS OF NELY
FLOW IN THE LOW LEVELS FOR OUR REGION WITH OVERNIGHT LOWS IN THE 50S
THROUGH THE MIDDLE OF THE WEEK. WILL MAINTAIN SOME LOWER END POPS BY
THURSDAY OVER MAINLY SERN MS AND WILL BOOST THEM SLIGHTLY HEADING
INTO FRIDAY.
EXPECT COOLEST DAYTIME HIGHS WILL COME ON SUNDAY WITH NLY LOW LEVEL
FLOW AND EXTENSIVE CLOUD/RAIN SHIELD CONTINUING WITH CAA BEHIND THE
FRONT. LOWS BOTH MONDAY AND TUESDAY MORNINGS WILL DIVE TO AT LEAST
THE 50-55F RANGE WITH A FEW U40S LOOKING MORE PROBABLE EACH MORNING
(PROBABLY FOR THE LAST TIME THIS SPRING). RECORD LOWS FOR EARLY NEXT
WEEK ARE GENERALLY IN THE MIDDLE 40S. THE COOL AIR WILL NOT LAST TOO
LONG AS RIDGING AT THE MID AND UPPER LEVELS BUILDS INTO THE REGION.
PLENTY OF DAILY SUN WILL HELP MODIFY THE AIR MASS TO BRING BACK NEAR
NORMAL HIGH TEMPERATURES TO THE ARKLAMISS REGION FOR WEDNESDAY
THROUGH FRIDAY. /40/
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE NORTH INTO THE REGION THROUGH THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING BEFORE DISSIPATING AFTER SUNSET. KHBG WILL LIKELY
BE THE TAF SITE MOST AFFECTED...THOUGH AN ISOLATED SHOWER/STORM NEAR
KGLH...KGWO...OR KJAN IS NOT OUT OF THE QUESTION. VFR CONDITIONS
WILL PREVAIL THROUGH THIS EVENING...WITH THOSE SITES MENTIONED
POSSIBLY SEEING MVFR CONDITIONS DUE TO RESTRICTED VISIBILITY AND
HEAVY RAINFALL AT TIMES. THE REGION WILL REMAIN RATHER QUIET IN THE
OVERNIGHT HOURS WITH AGAIN THE POSSIBILITY OF SEEING LOW CLOUDS AND
PATCHY FOG IN THE EARLY MORNING...ESPECIALLY AT KHBG AND KMEI. THIS
SHOULD DISSIPATE BY 14-15Z. A COLD FRONT IS PROGGED TO MOVE THROUGH
THE REGION SATURDAY NIGHT INTO SUNDAY AND THIS WILL LIKELY AFFECT
AIR TRAVEL DURING THIS TIME. /28/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
EC/40/28
Hazardous weather outlook, May 15, 1:04 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT FRI MAY 15 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
204 PM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
A COLD FRONT MOVING INTO THE LOWER MISSISSIPPI VALLEY WILL HAVE THE
POSSIBILITY OF PRODUCING A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS
THE REGION LATE SATURDAY INTO EARLY SUNDAY. THE MAIN RISK FROM THESE
STORMS SHOULD BE HAIL AND DAMAGING WIND GUSTS. WITH A SLOW MOVING
FRONT...THE AREA MAY SEE SOME LOCALLY HEAVY RAINFALL DURING THIS
TIME. PLEASE STAY TUNED FOR FURTHER UPDATES ON THIS SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
28
In the hours before
Special weather statement, May 15, 11:00 AM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CDT FRI MAY 15 2009
MSZ073-074-151840-
FORREST MS-LAMAR MS-
1200 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORMS BUILDING NORTH TOWARD THE HIGHWAY 98
CORRIDOR...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 45 MPH WINDS WAS LOCATED FROM 17 MILES SOUTHEAST OF MAXIE TO
12 MILES SOUTH OF LUMBERTON AT 1257 PM CDT...MOVING NORTHWEST AT 10
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS THROUGH 145 PM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN LAMAR AND SOUTHERN FORREST COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.
BYB
Special weather statement, May 15, 2:00 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI MAY 15 2009
MSZ064-152030-
JEFFERSON DAVIS MS-
300 PM CDT FRI MAY 15 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED OVER MELBA AT 300 PM CDT...MOVING
NORTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL JEFFERSON DAVIS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
BYB
Special weather statement, May 15, 2:38 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT FRI MAY 15 2009
MSZ066-152120-
JONES MS-
338 PM CDT FRI MAY 15 2009
...STRONG THUNDERSTORM MOVING SLOWLY ALONG THE JONES-WAYNE COUNTY
BORDER...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTH OF MILL CREEK AT 338 PM
CDT...MOVING NORTHWEST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN EASTERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.
JC
Special weather statement, May 15, 2:43 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT FRI MAY 15 2009
MSZ054-059-152125-
JEFFERSON MS-COPIAH MS-
343 PM CDT FRI MAY 15 2009
...STRONG STORM MOVING OVER JEFFERSON COUNTY INTO COPIAH COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER PLEASANT HILL AT 343 PM CDT...
MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHWESTERN COPIAH AND EAST CENTRAL JEFFERSON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
JC
Special weather statement, May 15, 2:48 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT FRI MAY 15 2009
MSZ061-152130-
FRANKLIN MS-
348 PM CDT FRI MAY 15 2009
...LINE OF STRONG STORMS MOVING INTO FRANKLIN COUNTY...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTH OF GARDEN
CITY TO 3 MILES SOUTHWEST OF LITTLE SPRINGS AT 348 PM CDT...MOVING
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THESE STORMS CLOSELY.
JC
Thunderstorm Wind, Jones
- When
- May 15, 3:22 PM CST
- Where
- Jones County, 2.24 mi SE of Sandersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -89.000
A few trees were blown down southeast of Sandersville.
Hail, Warren
- When
- May 15, 3:56 PM CST
- Where
- Warren County, 0.82 mi ESE of Allen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.114, -90.958
Hail, Copiah
- When
- May 15, 5:15 PM CST to 5:23 PM CST
- Where
- Copiah County, 1.63 mi ENE of Stronghope to 2.79 mi WSW of Georgetown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.739, -90.254
Hail, Yazoo
- When
- May 15, 5:36 PM CST
- Where
- Yazoo County, 4.82 mi E of Phoenix
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.569, -90.488
Hail, Yazoo
- When
- May 15, 6:28 PM CST
- Where
- Yazoo County, 0.69 mi NE of Linwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.786, -90.141
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174883, 176635, 174902, 176636, 176637.